Wyoming, 2012

Winter Storm in Wyoming, December 16 to 18, 2012

December 16 to 18, 2012 · NWS CYS · 9 events in 4 counties and zones

A favorably moist westerly upslope flow produced a prolonged period of moderate to heavy snowfall for the Snowy and Sierra Madre mountains, with one to two feet estimated. Nearby valleys of southern Carbon County estimated up to a foot of snow.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A favorably moist westerly upslope flow produced a prolonged period of moderate to heavy snowfall for the Snowy and Sierra Madre mountains, with one to two feet estimated. Nearby valleys of southern Carbon County estimated up to a foot of snow. West to southwest winds of 35 to 45 mph with gusts to 60 mph caused considerable blowing and drifting snow with low visibilities.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 16, 4:48 PM MST, 1 hour 12 minutes earlier.

Area forecast discussion, Dec 16, 4:48 PM MST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
448 PM MST SUN DEC 16 2012

.AVIATION...00Z TAF ISSUANCE. STRONG WESTERLY WINDS WILL CONTINUE
TO BE THE MAIN CONCERN THROUGH TOMORROW AFTERNOON. GUSTY WINDS
WILL ACTUALLY INCREASE TONIGHT AFTER A BRIEF LULL THIS
EVENING...WITH SUSTAINED WINDS POSSIBLY OVER 35 KNOTS FROM
KRWL...TO KCYS TOMORROW AFTERNOON AND GUSTS AROUND 50 KNOTS.
WINDS WILL BE SOMEWHAT LIGHTER ACROSS THE NEBRASKA PANHANDLE WITH
GUSTS UP TO 30 KNOTS.

MOST OF THE SNOWFALL IS EXPECTED TO STAY IN THE MOUNTAINS THROUGH
TONIGHT...ALTHOUGH A FEW BRIEF SNOW SHOWERS MAY PUSH INTO THE HIGH
VALLEYS OF CARBON AND ALBANY COUNTY RESULTING IN VERY BRIEF IFR
CONDITIONS AT TIMES.

&&

.PREV DISCUSSION... /ISSUED 315 PM MST SUN DEC 16 2012/

SHORT TERM...TONIGHT THROUGH TUESDAY

WINTER WEATHER AND HIGH WIND EVENT UNDERWAY AT THIS TIME. FORECAST
CHALLENGES DEAL WITH HEADLINES AND SNOW ACCUMULATIONS THROUGH
TUESDAY.

CURRENTLY...STORM SYSTEM THAT MOVED THROUGH THE AREA LAST EVENING
CURRENTLY OVER EASTERN NEBRASKA/WESTERN IOWA THIS AFTERNOON. WE
ARE ON THE TAIL END OF THE ASSOCIATED FRONTAL SYSTEM THAT LAYS
ACROSS THE COLORADO FRONT RANGE IN A SOUTH TO NORTH ORIENTATION
INTO SOUTHERN WYOMING. QUITE A BIT OF CLOUDINESS ASSOCIATED WITH
THIS TROUGH/FRONT WITH STRONG WESTERLY WINDS OFF TO THE WEST OF
THE LARAMIE RANGE NEAR THE ARLINGTON AREA. OFF TO THE WEST...WATER
VAPOR AND INFRARED SATELLITE IMAGERY SHOWING OUR NEXT STORM SYSTEM
PUSHING INTO THE PACNW. SEEING WIDESPREAD SNOW REPORTS ALONG THE
WARM FRONT THAT HAS COME ASHORE ACROSS SOUTHERN OREGON INTO NEVADA
WITH THE LOW OFF THE WASHINGTON COAST.

FOR TONIGHT...GRADIENT CONTINUES TO INCREASE. LATEST WRKHGT
SHOWING CRAIG TO CASPER GRADIENT INCREASING AFTER 06Z TONIGHT...UP
TO 68MTRS AT BOTH 850MB AND 700MBS BY 12Z. GFS SHOWS 700MB WINDS
AT 50KTS BY 00Z THIS AFTERNOON...INCREASING TO 65KTS BY 12Z. WITH
WIND PRONE AREAS OUT BY ARLINGTON ALREADY HITTING EARLIER THIS
MORNING WITH AROUND 50 MTRS 850/700MB GRADIENTS AND THESE GRADIENT
FORECAST TO INCREASE...DECIDED TO GO AHEAD AND UPGRADE THE REST OF
THE HIGH WIND WATCHES TO WARNINGS.

MOVING INTO MONDAY...THE GRADIENT REMAINS STRONG WITH THE GFS
MAINTAINING 65+ KTS OVER SOUTHERN WYOMING THROUGH THE DAY. THE NAM
WRKHGT SHOWING HEIGHT GRADIENTS INCREASING TO 70 MTRS WHILE THE
GFS EVEN STRONGER WITH A 700MB CRAIG TO CASPER GRADIENT AROUND 90
MTRS BY NOON MONDAY. SO WIDESPREAD STRONG WINDS LOOK LIKELY.

SOME MINOR CHANGES IN THE MODEL FORECASTS FOR THE UPCOMING FRONTAL
BOUNDARY. BOTH THE GFS AND ECMWF SHOWING THE FRONTAL BOUNDARY
SETTING UP SLIGHTLY FURTHER SOUTH THAN PREVIOUS FORECAST...NOW
ALONG THE COLORADO/WYOMING STATE LINE LATE MONDAY AFTERNOON
THROUGH TUESDAY MORNING. VERY STRONG ISENTROPIC LIFT AT THE 300K
PRESSURE SURFACE ALONG THIS FRONT...BUT MAINLY SOUTH OF THE STATE
LINE. AN ERROR OF 50 TO 60 MILES COULD PLACE OUR ZONES ALONG THE
STATE LINE IN VERY HEAVY SNOW ACCUMULATIONS. WENT AHEAD AND ADDED
THE FOOTHILLS ADJACENT TO THE SNOWY AND SIERRA MADRE RANGES INTO
THE CURRENT WINTER STORM WARNING AS SNOW ACCUMULATIONS I AM
COMPUTING ARE WELL ABOVE 6 INCHES. THAT...COMBINED WITH STRONG
WINDS ARE GOING TO MAKE FOR SOME VERY HAZARDOUS WINTER CONDITIONS
OUT THAT WAY.

700MB LOW BEGINS TO EJECT EAST NORTHEASTWARD TUESDAY
AFTERNOON...WITH THE GFS PAINTING INCREASING QPF OVER THE SOUTHERN
LARAMIE RANGE INTO THE CHEYENNE AREA LATE TUESDAY AFTERNOON. STILL
LOOKS LIKE A FAIRLY GOOD CHANCE THAT SOME OF US HERE AROUND THE
CHEYENNE AREA COULD RECEIVE SOME MUCH NEEDED MOISTURE.
UNFORTUNATELY...THOSE FURTHER NORTH AND EAST MAY NOT SEE MUCH AT
ALL FROM THIS SYSTEM.

LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...MAIN FORECAST CONCERN
CONTINUES TO BE THE STRONG COLD FRONT AND ASSOCIATED UPPER LEVEL
TROUGH PUSHING ACROSS THE AREA TUESDAY THROUGH
WEDNESDAY...RESULTING IN THE POTENTIAL FOR WIDESPREAD LIGHT TO
MODERATE SNOW ACCUMULATIONS. MODELS ARE IN GOOD
AGREEMENT...ALTHOUGH THEY ARE TRENDING SOUTHWARD WITH THE SYSTEM
OVER TIME. MODELS NOW INDICATE THE MOUNTAINS AND I80 CORRIDOR
BETWEEN LARAMIE AND SIDNEY WILL SEE THE MOST SNOWFALL FROM THIS
STORM SYSTEM. THE SNOWY AND SIERRA MADRE RANGES WILL LIKELY DO
WELL THROUGH NEXT WEEK WITH SNOWFALL...WITH 2 TO 4 FEET OF TOTAL
SNOWFALL INCLUDING EARLY THIS WEEK. SINCE THE COLD FRONT WILL
STALL A BIT FURTHER SOUTH COMPARED TO YESTERDAYS MODELS...THERE
WILL BE LESS INSTABILITY...WHICH MAY RESULT IN SLIGHTLY LOWER
ACCUMULATIONS OVERALL. ALTHOUGH ALL THE OTHER CRITICAL ELEMENTS
SUCH AS THE POSITION OF THE JET AND FRONTOGENESIS ARE STILL
PRESENT. INCREASED POP ANOTHER 5 TO 10 PERCENT...BUT LOWERED POP
NORTH OF THE PLATTE RIVER THROUGH WEDNESDAY DUE TO THE SOUTHWARD
TREND. MODELS INDICATE QPF VALUES SLIGHTLY LOWER FURTHER
NORTH...BUT STILL BETWEEN 0.20 TO 0.50 INCHES OF LIQUID. AS OF
RIGHT NOW...APPEARS TO BE A WINTER WEATHER ADVISORY EVENT ACROSS
MOST OF THE AREA SOUTH OF THE PLATTE RIVER VALLEY WITH WINTER
STORM CRITERIA IN THE MOUNTAINS. TOO EARLY TO PREDICT
ACCUMULATIONS AT THIS TIME SINCE THE SPEED AND LOCATION OF THE
STORM IS STILL NOT SET IN STONE YET.

BY WEDNESDAY NIGHT...MODELS SHOW THE STORM SYSTEM EXITING TO THE
EAST. THE NEXT CONCERN WILL BE VERY LOW WIND CHILL VALUES AND
BLOWING SNOW ACROSS MOST OF SOUTHEAST WYOMING AND POSSIBLY ACROSS
PORTIONS OF WESTERN NEBRASKA AS STRONG WEST TO NORTHWEST WINDS
DEVELOP. MIGHT EVEN NEED ANOTHER HIGH WIND WARNING FOR THE WIND
PRONE AREAS THURSDAY WITH 700MB WINDS AROUND 55 KNOTS AND A STRONG
LLVL PRESSURE GRADIENT PRESENT. WIND CHILL READINGS BETWEEN 20
BELOW TO 10 BELOW ZERO ARE POSSIBLE WEDNESDAY NIGHT AND THURSDAY
MORNING.

MODELS THEN SHOW A RIDGE OF HIGH PRESSURE ALOFT MOVING INTO THE
AREA FROM THE WEST COAST ON THURSDAY. TEMPERATURES WILL SLOWLY
INCREASE AS THE RIDGE OF HIGH PRESSURE MOVES ACROSS THE
AREA...WITH HIGHS BACK INTO THE 30S AND 40S BY FRIDAY AND SATURDAY
WITH DRY WEATHER.

FIRE WEATHER...

MINIMAL FIRE WEATHER CONCERNS AS COLD TEMPERATURES AFFECT MOST OF
THE FORECAST AREA AND PORTIONS OF SOUTHEAST WYOMING ARE GETTING
MEASURABLE SNOWFALL. WINDS EXPECTED TO BECOME VERY STRONG TONIGHT
FOR AREAS ALONG AND WEST OF THE LARAMIE RANGE. FORTUNATELY...THIS
AREA WILL ALSO SEE MEASURABLE SNOWFALL. A COLD FRONT MOVES
THROUGH THE AREA MONDAY AND STALLS ALONG THE COLORADO STATE LINE
TUESDAY. CONSIDERABLE SNOW ACCUMULATIONS EXPECTED FOR THE SNOWY
AND SIERRA MADRE RANGES AS WELL AS OTHER AREAS SOUTH OF INTERSTATE
80 WITH THIS FRONT. BAD NEWS...MOST AREAS EAST OF THE LARAMIE
RANGE ARE EXPECTED TO REMAIN DRY THROUGH MID WEEK.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...

WY...WINTER STORM WARNING UNTIL 6 PM TUESDAY FOR WYZ112-WYZ114.
     WINTER STORM WARNING FROM 5 AM MONDAY TO 6 PM TUESDAY FOR WYZ111-
     WYZ113.
     HIGH WIND WARNING UNTIL 5 PM MONDAY FOR WYZ106-WYZ110-WYZ116.
     HIGH WIND WARNING FROM 2 AM MONDAY TO 5 PM MONDAY FOR WYZ101-
     WYZ104-WYZ105-WYZ107-WYZ109-WYZ115-WYZ117-WYZ118.
     WINTER WEATHER ADVISORY FROM 5 AM MONDAY TO 6 PM TUESDAY FOR
     WYZ103.

NE...NONE.

&&

SHORT TERM/FIRE WEATHER...CLAYCOMB
LONG TERM/AVIATION...TJT
Hazardous weather outlook, Dec 16, 6:28 AM MST, 11 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
628 AM MST SUN DEC 16 2012

WYZ101>119-171330-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
628 AM MST SUN DEC 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

OCCASIONAL LIGHT SNOW WILL BE FOUND OVER THE SNOWY AND SIERRA
MADRE RANGES TODAY AND TONIGHT WITH PERSISTENT SNOW. 4 TO 8 INCHES
OF SNOW IS EXPECTED THROUGH TONIGHT. A WINTER STORM WARNING GOES
IN TO EFFECT THIS EVENING FOR THE SNOWY AND SIERRA MADRE RANGES.

STRONG GUSTY WINDS WILL OCCUR IN THE ARLINGTON AREA TODAY.
SUSTAINED WEST TO WINDS OF 35 TO 45 MPH WITH GUSTS AROUND 60 MPH
WILL OCCUR.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SNOW WILL CONTINUE OVER THE SNOWY AND SIERRA MADRE RANGES INTO
WEDNESDAY BEFORE TAPERING OFF. IN EXCESS OF TWO FEET OF SNOW IS
EXPECTED THROUGH WEDNESDAY AFTERNOON. A WINTER STORM WARNING IS IN
EFFECT FOR THE SNOWY AND SIERRA MADRE RANGES FOR THE PROLONGED
PERIOD OF SNOW. IN ADDITION...WINDS GUSTING OVER 60MPH WILL
COMBINE WITH FALLING SNOW TO PRODUCE NEAR WHITEOUT CONDITIONS
MONDAY. SNOW AND BLOWING SNOW MAY ALSO OCCUR OUTSIDE THE SNOWY AND
SIERRA MADRE RANGES MONDAY AND MONDAY NIGHT...MAINLY ALONG AND
WEST OF THE LARAMIE RANGE. REDUCED VISIBILITIES AND SLIPPERY
ROADS MAY MAKE TRAVEL DIFFICULT. THIS INCLUDES INTERSTATE 80
BETWEEN CHEYENNE AND RAWLINS.

STRONG WINDS WILL SPREAD OUT OF THE MOUNTAINS AND INTO MUCH OF
SOUTHEAST WYOMING ON MONDAY. WESTERLY WINDS MAY PRODUCE GUSTS 50
TO 60 MPH BY MONDAY AFTERNOON. HIGHER GUSTS TO AROUND 70 MPH MAY
OCCUR IN WIND PRONE CORRIDORS SUCH AS NEAR ARLINGTON...VEDAUWOO...
AND BORDEAUX. HIGH WIND WATCHES AND WARNINGS ARE CURRENTLY IN
EFFECT.

SNOW MAY SPREAD ACROSS MUCH OF SOUTHEAST WYOMING TUESDAY NIGHT
INTO WEDNESDAY. THE MAIN THREAT FOR SNOW WILL BE ALONG AND NEAR
THE INTERSTATE 80 CORRIDOR WHERE SEVERAL INCHES OF SNOW IS
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-171330-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
628 AM MST SUN DEC 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

EARLY MORNING FREEZING FOG WILL BE FOUND OVER PORTIONS OF THE
SOUTHERN NEBRASKA PANHANDLE. VISIBILITIES MAY BE REDUCED TO LESS
THAN 1/2 MILE AT TIMES. THE FOG IS EXPECTED TO BEFORE DISSIPATE BY
MID MORNING. MOTORISTS SHOULD USE CAUTION WHEN TRAVELING THROUGH
DENSE FOG. IN ADDITION...SOME ROADS MAY BE SLIPPERY THIS MORNING
DUE TO BLACK ICE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG GUSTY WINDS CAN BE EXPECTED MONDAY. WEST WINDS MAY GUST AT
HIGH AS 50 MPH MONDAY AFTERNOON.

THERE IS A CHANCE FOR SNOW TUESDAY NIGHT AND WEDNESDAY OVER THE
NEBRASKA PANHANDLE. THE MAIN CHANCE FOR SNOW WILL BE OVER THE
SOUTHERN NEBRASKA PANHANDLE WHERE A FEW INCHES OF SNOW MAY BE
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Local storm report, Dec 16, 2:19 PM MST, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
219 PM MST SUN DEC 16 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     NON-TSTM WND GST ARLINGTON               41.59N 106.21W
12/16/2012  M52 MPH          CARBON             WY   DEPT OF HIGHWAYS

            40G53 AT 1341L. 42G53 AT 1336L. 36G50 AT 1331L. 41G55 AT
            1326L. 43G51 AT 1321L.

&&

BCHAPMAN
Local storm report, Dec 16, 2:22 PM MST, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
222 PM MST SUN DEC 16 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     NON-TSTM WND GST 14 WSW CHEYENNE         41.07N 105.04W
12/16/2012  M51 MPH          LARAMIE            WY   MESONET

            SUSTAINED AT 36 MPH.

&&

BCHAPMAN
Local storm report, Dec 16, 3:14 PM MST, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
314 PM MST SUN DEC 16 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     NON-TSTM WND GST ARLINGTON               41.59N 106.21W
12/16/2012  M56 MPH          CARBON             WY   DEPT OF HIGHWAYS

            SUSTAINED AT 36 MPH.

&&

BCHAPMAN
Local storm report, Dec 16, 3:17 PM MST, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
317 PM MST SUN DEC 16 2012

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     NON-TSTM WND GST 10 WSW WARREN AF BASE   41.08N 105.04W
12/16/2012  M51 MPH          LARAMIE            WY   MESONET

            REPORTED AT MESOWEST STATION UP226

&&

IRIS SYSTEM
Local storm report, Dec 16, 3:25 PM MST, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
325 PM MST SUN DEC 16 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     NON-TSTM WND GST ARLINGTON               41.59N 106.21W
12/16/2012  M50 MPH          CARBON             WY   DEPT OF HIGHWAYS

            SUSTAINED AT 35 MPH.

0155 PM     NON-TSTM WND GST ROCK RIVER              41.73N 105.97W
12/16/2012  M52 MPH          ALBANY             WY   MESONET

            32 MPH SUSTAINED.

&&

BCHAPMAN
Local storm report, Dec 16, 4:09 PM MST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
409 PM MST SUN DEC 16 2012

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0327 PM     NON-TSTM WND GST VEDAUWOO                41.16N 105.40W
12/16/2012  M54 MPH          ALBANY             WY   MESONET

            REPORTED AT WYDOT STATION KVDW

&&

IRIS SYSTEM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 winter storm. Local standard time, as filed.

Winter Storm, Sierra Madre Range

When
December 16, 6:00 PM MST to December 18, 12:00 PM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The Old Battle SNOTEL site (elevation 10000 ft) estimated 16 inches of snow.

Winter Storm, Sierra Madre Range

When
December 16, 6:00 PM MST to December 18, 12:00 PM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The Webber Springs SNOTEL (elevation 9250 ft) estimated 18 inches of snow.

Winter Storm, Sierra Madre Range

When
December 16, 6:00 PM MST to December 18, 12:00 PM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The Whiskey Park SNOTEL site (elevation 8950 ft) estimated 20 inches of snow.

Winter Storm, Sierra Madre Range

When
December 16, 6:00 PM MST to December 18, 12:00 PM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The Blackhall Mountain SNOTEL site (elevation 9820 ft) estimated 24 inches of snow.

Winter Storm, Snowy Range

When
December 17, 12:00 AM MST to December 18, 12:00 PM MST
Where
Snowy Range forecast zone
Reported by
SNOTEL
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The Sand Lake SNOTEL site (elevation 10050 ft) estimated 16 inches of snow.

Winter Storm, Snowy Range

When
December 17, 12:00 AM MST to December 18, 12:00 PM MST
Where
Snowy Range forecast zone
Reported by
SNOTEL
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The Brooklyn Lake SNOTEL site (elevation 10240 ft) estimated 18 inches of snow.

Winter Storm, Snowy Range

When
December 17, 12:00 AM MST to December 18, 12:00 PM MST
Where
Snowy Range forecast zone
Reported by
SNOTEL
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The Cinnabar Park SNOTEL site (elevation 9574 ft) estimated 14 inches of snow.

Winter Storm, Southwest Carbon County

When
December 17, 12:00 AM MST to December 18, 12:00 AM MST
Where
Southwest Carbon County forecast zone
Reported by
COOP Observer
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Four to six inches of snow was observed from Dad to Baggs. Frequent wind gusts of 40 to 50 mph created considerable blowing and drifting snow with low visibilities.

Winter Storm, Upper North Platte River Basin

When
December 17, 12:00 AM MST to December 18, 3:00 AM MST
Where
Upper North Platte River Basin forecast zone
Reported by
COOP Observer
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Six to 12 inches of snow was observed from Saratoga to Skyline. Frequent wind gusts of 40 to 50 mph created considerable blowing and drifting snow with low visibilities.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2012Every state in 2012This day in weather historyWarnings in Wyoming, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 416874, 416875, 416876, 416877, 416878, 416879, 416880, 416919, 416920.